Bend
45° F
Mostly Cloudy
Mostly Cloudy
Advertisement

Should you mix migraine medication with antidepressants?

Published On: Mar 13 2014 11:21:13 AM CDT

By Mayo Clinic News Network

Reports suggest that combining migraine medications called triptans with certain antidepressants — including selective serotonin reuptake inhibitors (SSRIs) and serotonin and norepinephrine reuptake inhibitors (SNRIs) — may increase the risk of a serious condition called serotonin syndrome.

Serotonin syndrome occurs when your body has too much serotonin, which is a chemical found in your nervous system. Triptans, SSRIs and SNRIs naturally raise serotonin levels. When these medications are taken together, it causes much higher levels of serotonin in your system than you'd experience if you were taking only one of these medications. Fortunately, serotonin syndrome appears to be rare in people who are taking triptans and antidepressant medications.

Signs and symptoms of serotonin syndrome occur within minutes to hours and may include:

  • Nausea, vomiting and diarrhea
  • Fever
  • Increased heart rate (tachycardia)
  • Changes in blood pressure
  • Overactive reflexes (hyperreflexia)
  • Extreme agitation or restlessness
  • Hallucinations
  • Loss of coordination
  • Seizures
  • Coma

If you experience signs or symptoms of serotonin syndrome, seek immediate medical attention. Left untreated, serotonin syndrome may be fatal.

There may also be a risk of interactions between other antidepressants and migraine medications. Antidepressants known as monoamine oxidase inhibitors (MAOIs) can cause an increase in the level of triptans in your blood and slow the breakdown of serotonin.

If you're taking migraine medications and antidepressants, talk to your doctor, especially if you notice any changes in your health. Don't stop or change the dosages of any of your medications on your own.

-- Jerry W. Swanson, M.D.

Source: http://www.mayoclinic.org/diseases-conditions/migraine-headache/expert-answers/migraine-medications/FAQ-20058166/

Comments

The views expressed are not those of this company or its affiliated companies. Please note by clicking on "Post" you acknowledge that you have read the Terms of Service and the comment you are posting is in compliance with such terms.

blog comments powered by Disqus
Advertisement